Flash Flood, Corson
- When
- May 16, 6:53 PM MST to 9:53 PM MST
- Where
- Corson County, 0.84 mi NW of Walker to 0.68 mi NNW of Walker
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 45.910, -101.090
Very heavy rain of over three inches resulted in flash flooding in and around Walker in Corson County. S.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Very heavy rain of over three inches resulted in flash flooding in and around Walker in Corson County. Water was over U.S. Highway 12 for a short period of time disrupting travel.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 16, 4:33 PM MST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 633 PM CDT SAT MAY 16 2015 .UPDATE... ISSUED AT 627 PM CDT SAT MAY 16 2015 TOR WATCH REMAINS IN EFFECT ACROSS THE FAR EASTERN CWA THIS EVENING. MOST ACTIVITY LOOKS LIKE IT WILL REMAIN FARTHER EAST UNTIL THE NEXT ROUND OF SHORTWAVE ENERGY PUSHES NORTH SUNDAY MORNING. ADJUSTED POPS THIS EVENING AND OVERNIGHT BASED ON LATEST RADAR TRENDS AND HI-RES MODEL PRECIP AND SHORTWAVE TIMING. && .SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT) ISSUED AT 301 PM CDT SAT MAY 16 2015 STORMS HAVE BEGUN TO PULSE ALONG THE WARM FRONT WITH AN AIRMASS THAT CONTINUES TO WARM THROUGH FILTERED CLOUD COVER. SEVERE POTENTIAL REMAINS THANKS TO FAVORABLE SHEAR ENVIRONMENT...AND INCREASING CAPE MAINLY ALONG AND NORTHEAST OF A LINE FROM KPHP KPIR TO KHON. THE ASSOCIATED WEAK WAVE CONTINUES TO DRIFT NORTH THIS AFTERNOON/EVENING...WITH A LESS FAVORABLE UPPER LEVEL ENVIRONMENT FOR A FEW HOURS BEFORE THE NEXT WAVE IN CENTRAL NEBRASKA LIFTS NORTH AND WEAKENS. THE MAIN UPPER FEATURE PIVOTS UP INTO THE CWA SUNDAY AM...WITH A Q VECTOR BULLSEYE OVER THE CWA. SREF PROBABILITIES FOR EXCEEDING 1 TO 2 INCHES OF RAIN ARE NEAR 80 AND 30 PERCENT RESPECTIVELY...WITH MOST GUIDANCE SET ON THE JAMES VALLEY RECEIVING THE HEAVIEST RAINFALL. AS THE UPPER TROF CONTINUES NORTHEAST...WE WILL SEE FAR EASTERN COUNTIES GET INTO THE WARM SECTOR...A HIGH SHEAR LOW CIN ENVIRONMENT WHERE ANY DAYTIME HEATING WILL LEAD TO RAPID DESTABILIZATION...ALBEIT WELL AHEAD OF THE COLD FRONT. THUS...BROUGHT IN A LATE MORNING MENTION OF SEVERE FOR EASTERN SD/WESTERN MN SUNDAY. AS THE UPPER LOW MOVES EAST...WILL SEE STRONG COLD ADVECTION WITH 850MB WINDS APPROACHING 50KTS. MIXED DOWN WINDS ARE WELL WITHIN ADVISORY CRITERIA. GFS 850MB TEMPS FALL TO -4C...WITH THE ECMWF STILL AROUND -7C. NAM LOW LEVEL ENVIRONMENT SUGGESTS THE POTENTIAL FOR GRAUPLE SHOWERS WITH DAYTIME HEATING MONDAY UNDER THIS VERY COLD ENVIRONMENT. THE GRADIENT MAY REMAIN STRONG ENOUGH FOR LIGHT WINDS TO PERSIST THROUGH PARTS OF TUESDAY MORNING IN THE EAST...WHERE 850MB WINDS ARE COLDEST...WHILE IN THE WEST THE HIGH CENTER MOVES OVERHEAD FOR FAVORABLE RADIATIONAL CONDITIONS. WHILE FREEZE POTENTIAL IS MARGINAL FOR MONDAY MORNING...IT LOOKS ALMOST CERTAIN FOR TUESDAY MORNING. .LONG TERM...(TUESDAY THROUGH SATURDAY) ISSUED AT 301 PM CDT SAT MAY 16 2015 NOT MUCH HAS CHANGED IN THE EXTENDED FORECAST COMPARED TO 24 HOURS AGO. STILL LOOKS A BIT COOLER THAN CLIMO NORMAL AS THE PERIOD OPENS WITH COOL DRY CANADIAN HIGH PRESSURE OVER THE REGION. STILL SOME QUESTION AS TO HOW COLD IT CAN GET BY TUESDAY MORNING...BUT FOR NOW WILL CONTINUE TO MONITOR TEMPERATURE FORECAST TRENDS IN CASE THERE IS A NEED FOR A FROST OR FREEZE HEADLINE HEADING INTO TUESDAY MORNING. OTHERWISE...IT STILL LOOKS LIKE THE FLOW PATTERN WILL RECYCLE BY MID TO LATE WEEK WITH ONE AREA OF LOW PRESSURE SKIRTING THE CWA ANCHORED MAINLY ON WEDNESDAY AND STILL MAINLY ACROSS THE SWRN FORECAST ZONES...AND THEN ANOTHER SHIFT IN THE FLOW ALOFT TO SOUTH-SOUTHWESTERLY BY NEXT WEEKEND WITH ADDITIONAL SHOWER AND THUNDERSTORM CHANCES RAMPING UP AS TEMPERATURES RECOVER TO CLOSER TO NORMAL IN LOW LEVEL SOUTHERLY RETURN FLOW. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 627 PM CDT SAT MAY 16 2015 SHOWERS AND TSTORMS WILL CONTINUE TO IMPACT THE REGION THIS EVENING. KATY HAS THE BEST CHANCE OF SEEING A TSTORM THIS EVENING WITH MOST OF THE UPPER LEVEL SUPPORT REMAINING EAST. BETWEEN 8Z AND 13Z THE SECOND SHORTWAVE WILL MOVE NORTH BRINGING HEAVIER RAIN AND GREATER CHANCES FOR THUNDER. VFR CONDITIONS ARE EXPECTE TO DETERIORATE WITH THE NEXT SHORTWAVE AND IN HEAVIER SHOWERS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...WISE SHORT TERM...CONNELLY LONG TERM...DORN AVIATION...WISE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 351 AM CDT SAT MAY 16 2015 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-170900- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 351 AM CDT SAT MAY 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SEVERAL ROUNDS OF THUNDERSTORMS WILL IMPACT THE REGION TODAY. THE STRONGEST STORMS ARE EXPECTED THIS AFTERNOON INTO THE OVERNIGHT HOURS...MAINLY EAST OF THE MISSOURI RIVER. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREATS...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT. DUE TO THE RELATIVELY SLOW MOVEMENT OF ANY STORMS...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CONDITIONAL SEVERE STORM THREAT WILL PERSIST ON SUNDAY...MAINLY ALONG AND EAST OF THE JAMES RIVER VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON INTO THE EVENING HOURS. FOWLE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
427 PM CDT SAT MAY 16 2015
MNZ046-SDZ008-021-162215-
BIG STONE MN-GRANT SD-ROBERTS SD-
427 PM CDT SAT MAY 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR BIG STONE...NORTHEASTERN GRANT
AND SOUTHEASTERN ROBERTS COUNTIES UNTIL 515 PM CDT...
AT 426 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BIG STONE CITY...MOVING NORTHEAST AT 30 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MILBANK...ORTONVILLE...BIG STONE CITY...GRACEVILLE...CLINTON...
ODESSA...ARTICHOKE...CORRELL...JOHNSON...LAGOONA BEACH...ARTICHOKE
LAKE AND BIG STONE LAKE.
THOSE ATTENDING ANY OUTDOOR ACTIVITIES WITHIN THE PATH OF THIS STORM
SHOULD PREPARE FOR IMMINENT DANGEROUS WEATHER CONDITIONS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4520 9614 4519 9616 4520 9619 4522 9622
4522 9627 4525 9629 4527 9645 4516 9646
4523 9662 4559 9650 4558 9624 4542 9624
4541 9612 4524 9612 4522 9610 4518 9611
TIME...MOT...LOC 2126Z 211DEG 26KT 4525 9646
DORNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
503 PM CDT SAT MAY 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TSTM WND GST 6 ESE ORTONVILLE 45.27N 96.33W
05/16/2015 M63 MPH BIG STONE MN MESONET
MEASURED WITH BIG STONE RAWS. TIME ESTIMATED BASED ON
RADAR.
&&
EVENT NUMBER ABR1500313
CONNELLYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
507 PM CDT SAT MAY 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM TSTM WND GST 3 WSW ARTICHOKE 45.38N 96.21W
05/16/2015 M56 MPH BIG STONE MN MESONET
&&
EVENT NUMBER ABR1500314
CONNELLYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
827 PM CDT SAT MAY 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HEAVY RAIN WALKER 45.91N 101.09W
05/16/2015 M3.15 INCH CORSON SD TRAINED SPOTTER
0.97 INCHES THE PAST HOUR
&&
EVENT NUMBER ABR1500315
TMKThe national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580452.